Can surgery and/or chemo cause Ascetis?

1 answer | Last updated: Nov 25, 2016
A fellow caregiver asked...

In September of 2007,  I had a colectomy for Stage 2 colon cancer with no lymph node involvement. I am now on fu5 and Leucovorin. Is it possible that the surgery and/or the chemo could cause Ascetis?


Expert Answers

Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone with Cancer," "The Journey of Grief," "Handbook on Hospice and Palliative Care," and other titles on cancer diagnosis and end of life. She speaks regularly at cancer research and support functions, including PANCAN and Cancer Survivor's Network. She is a former member of the Executive Committee of the CSN at St. Joseph's Hospital of Atlanta and the Georgia Chapter of the Lymphoma Research Foundation.

Ascites, which is fluid buildup in the abdominal cavity, can be extremely uncomfortable, even painful.

A surgical oncologist on The Compassionate Caregiver’s Medical Advisory Board says “Ascites is common in patients with abdominal cancers. It is most commonly caused by recurrence or metastasis of a primary cancer (such as a colon cancer) to the surface of the peritoneum (the lining of the abdomen), or liver disease/dysfuction.

It is extremely rare that chemotherapy or a surgical complication would cause this.”